Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS Aberdeen, SD

July 20, 2002Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2002, 2:06 AM MDT for Corson County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2002, 2:06 AM MDT (08:06 UTC)
Expired
Jul 20, 2002, 2:45 AM MDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:10 AM MDTThunderstorm Wind 52 EMc Laughlin, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1846 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WUUS53 KABR 200806
SVRABR
SDC031-200845-
/NEW.KABR.SV.W.0163.200803-200845/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
203 AM MDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 245 AM MDT

* AT 203 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 15 MILES SOUTHWEST OF  
  BULLHEAD TO NEAR MCINTOSH...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BULLHEAD AROUND 210 AM MDT
  WALKER AROUND 215 AM MDT
  LITTLE EAGLE AROUND 220 AM MDT
  MCLAUGHLIN AROUND 225 AM MDT
  MAHTO...WAKPALA AROUND 230 AM MDT

THIS STORM MAY PRODUCE HAIL AND DAMAGING WIND. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4592 10128 4550 10117 4563 10042 4594 10049

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:30 AM MDT, 36 minutes earlier.

Area forecast discussion, Jul 20, 1:30 AM MDT, 36 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
230 AM CDT SAT JUL 20 2002

PCPN CHC FIRST PERIOD AND THEN TEMPS ARE THE MAIN FORECAST QUANDRY.

FOR TODAY MODELS ALL QUITE SIMILAR WITH MID AND LOW LEVEL FEATURES.
WARM FRONT CURRENTLY LIFTING NORTH ACROSS SOUTHERN SOUTH DAKOTA AS
SFC LOW DEVELOPS TOWARD CENTRAL SOUTH DAKOTA.  MEANWHILE IT APPEARS
THAT MID LEVEL WAVE IS MOVING ACROSS NW SD AND SW ND.  COMBINATION
OF TWO WEATHER FEATURES AND COPIOUS MOISTURE HAS PRODUCED A
GRADUALLY GROWING AREA OF ELEVATED ALMOST TROPICAL LIKE
THUNDERSTORMS ACROSS NORTHERN CWA.  OVERALL EXPECT SVR WEATHER TO BE
LIMITED TO POSSIBLE WIND GUSTS GIVEN VERY WARM MID LEVEL TEMPS. THIS
ACTIVITY TO LAST FOR A NUMBER OF HOURS THIS MORNING BEFORE WANING OR
MOVING OFF TO THE EAST.  SECOND ROUND MAY GET GOING OVER EASTERN AND
SOUTHERN CWA THIS AFTERNOON AS FRONT PRESSES INTO VERY WARM AND
MOIST AIR.  HOWEVER BEST MID LEVEL DYNAMICS WILL AGAIN BE OVER AREAS
NORTH OF MY CWA AND ETA MAINTAINS RESPECTABLE MID LEVEL WARMTH.  ALL
THAT SAID...MAIN COVERAGE OF RAIN COULD VERY WELL BE THIS
MORNING.

FOR TNT ALL MODELS HAVE SLOWED DOWN THE SOUTHWARD MOVEMENT OF
FRONTAL BOUNDARY.  MEANWHILE ANOTHER PIECE OF MID LEVEL ENERGY
EXPECTED TO MOVE ACROSS REGION.  THEREFORE WILL KEEP SOME MENTION OF
PCPN FOR TNT ACROSS EAST AND FAR SOUTHERN CWA.  FOR SUNDAY HIGH
PRESSURE BUILDS IN WITH GRADUALLY DECREASING DEWPOINTS AND MILDER
TEMPS WHICH SHOULD LAST INTO MONDAY.  AT THIS TIME DIDNT MAKE ANY
CHANGES TO THE EXTENDED.

.ABR...NONE.
TDK

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.